Cincinnati Children's Blog

Parents: talk to your kids about the Benadryl challenge

Parents: talk to your kids about the Benadryl challenge

The Benadryl challenge is the newest social media game which can be quite dangerous, and potentially fatal.

What is it?

The Benadryl challenge is something many kids first saw on the social media app TikTok. The “challenge” consists of young people being encouraged to take multiple doses of the medicine which can induce hallucinations.

The Dangers

Benadryl contains diphenhydramine, an antihistamine. In normal doses, diphenhydramine is safe and commonly used for allergies or allergic reactions. Common side effects of the medication include sleepiness, dry mouth, difficulty urinating or a palpitation feeling.

As the dose increases it can cause slurred speech, big pupils, and flushed skin. In an overdose, diphenhydramine can cause extreme drowsiness, hallucinations, irregular rhythm patterns of the heart or seizures. As the dose increases the risk for these serious effects increase.

Teens are the most likely age group to participate in this challenge. Everyone, of all ages, should “just say no” to the challenge. At our poison center we get calls regarding diphenhydramine overdoses frequently to begin with, some of them need care in a critical care unit, this challenge increases that risk.

What You Should Do

Talk to your child(ren) about the harmful consequences of the Benadryl challenge. Let them know it can be extremely harmful, and even fatal. Monitor their social media accounts and have open communication regarding appropriate use.

If your teen is around someone else that participates in the challenge, teach him or her to talk to an adult about it. If anyone has any symptoms, call the local poison center at 1-800-222-1222. An expert will answer and walk them through appropriate treatment. If the participant has severe symptoms, such as seizures or coma, dial 9-1-1 right away for help.

Write a Comment

No Comments Yet